Thunderstorm Wind, Montgomery
- When
- June 13, 10:00 AM EST
- Where
- Montgomery County, 2 mi N of Mt Sterling
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.079, -83.950
Trees were blown down at Paris Pike and Hwy 11.
A line of intense storms formed across portions of southern Indiana and central Kentucky during the morning hours ahead of an approaching cold front. The storms continued to intensify as they moved southeastward across eastern KY, leaving rather widespread tree damage in their wake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A line of intense storms formed across portions of southern Indiana and central Kentucky during the morning hours ahead of an approaching cold front. The storms continued to intensify as they moved southeastward across eastern KY, leaving rather widespread tree damage in their wake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 9:22 AM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1022 AM EDT THU JUN 13 2013 .UPDATE... ISSUED AT 1022 AM EDT THU JUN 13 2013 THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL CONTINUE UNTIL MID AFTERNOON. RAPIDLY EVOLVING SITUATION THIS MORNING AS SHORT WAVE TROF AND VORT MAX OVER INDIANA DIVES ESE. CURRENT DATA INDICATES TROF AXIS AND VORT MAX MOVING ACROSS E KY AROUND 18Z. WHEN THIS PASSES TO OUR SOUTHEAST BY MID AFTERNOON THE SEVERE THERAT WILL END. A LINE OF CONVECTION HAS DEVELOPED IN RESPONSE TO THE FORCING WITH THE TROF AND VORT CENTER...AND HAS BEEN PROGESSING STEADILY SOUTHEAST THROUGH THE MORNING...JUST NOW NEARING FLEMING COUNTY. EXPECT INTENSIFICATION OF LINE AS IT CONTINUES MOVING SOUTHEAST INTO MOIST UNSTABLE ENVIRONMENT. SHOULD ALSO SEE SOME INTERACTION WITH BOUNDARY LEFT ACROSS THE CENTER PART OF THE FORECAST AREA FROM SCATTERED EARLY MORNING CONVECTION. UPDATED NDFD AND ASSOCIATED PRODUCTS. UPDATE ISSUED AT 755 AM EDT THU JUN 13 2013 SOME ISOLATED TO SCATTERED SHOWERS AND EVEN A THUNDERSTORM ARE WORKING ACROSS THE CENTRAL PART OF THE CWA ATTM. HOWEVER...THIS HAS BEEN RATHER TAME OVERALL. ADDITIONAL CONVECTION CONTINUES TO DEVELOP OVER CENTRAL AND SOUTHERN INDIANA AND THIS AND THE UPPER LEVEL DISTURBANCE SHOULD WORK INTO EASTERN KY LATER THIS MORNING INTO THE EARLY AFTERNOON. HOURLY POPS WERE ADJUSTED TO PUSH BACK THE HIGHEST POPS A COUPLE OF HOURS ON AVERAGE TO TIME IN ACTIVITY NOW OVER INDIANA. A FEW MINOR CHANGES WERE ALSO MADE TO THE HOURLY TEMPERATURES AND DEWPOINTS. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 345 AM EDT THU JUN 13 2013 A SFC LOW IS CURRENTLY TRACKING EAST ACROSS THE SOUTHERN GREAT LAKES REGION IN ADVANCE OF RATHER POTENT SHORTWAVE TROUGH MOVING ACROSS THE WESTERN GREAT LAKES. THIS SYSTEM HAS NOT AS OF YET MERGED WITH A TROUGH TO ITS NORTH WORKING ACROSS ONTARIO INTO QUEBEC...BUT THIS SYSTEM SHOULD PHASE WELL TO OUR EAST ACROSS THE MID ATLANTIC STATES LATER TODAY AND INTO TONIGHT WITH THE SHORTWAVE TROUGH BEING REPLACED LOCALLY BY HEIGHT RISES. FROM LATE TODAY THROUGH THE END OF THE PERIOD... RIDGING NOW OVER THE PLAINS STATES WILL BUILD EAST INTO THE CENTRAL CONUS AND BECOME CENTERED OVER THE ARKLATEX REGION BY THE END OF THE PERIOD. MEANWHILE....THE SFC LOW WILL TRACK EAST INTO THE MID ATLANTIC STATES NEAR THE INTERSTATE 80 CORRIDOR AND THEN REDEVELOP INTO A RATHER POTENT MID LATITUDE CYCLONE FOR JUNE AS IT MOVES OFF THE MID ATLANTIC COAST AND INTO THE ATLANTIC. CONVECTION SO FAR OVERNIGHT HAS BEEN MAINLY CONFINED TO LOCATIONS TO OUR NORTH AND NORTHWEST CLOSER TO THE WARM FRONT OVER OH...IL AN IN. A FEW SHOWERS HAVE RECENTLY DEVELOPED A BIT FURTHER TO THE SOUTH AND WEST CLOSER TO THE OH RIVER OVER SE IN...SOUTHWEST OH AND NORTH CENTRAL KY...BUT HAVE NOT AMOUNTED TO MUCH. AN INITIAL CLUSTER WAS WORKING TOWARD THE OH RIVER...TOWARD THE WV AND OH BORDER WITH ADDITIONAL CONVECTION IN CENTRAL INDIANA. THE CONVECTION NEARING THE OH/WV BORDER IS HEADING MORE OR LESS EAST SOUTHEAST AND INTO WV AND SHOULD LARGELY NOT AFFECT THE JKL CWA. HOWEVER...OUTFLOW BOUNDARIES FROM THIS INITIAL CONVECTION AND CONVECTION NOW OVER IN OR THE CONVECTION OVER INDIANA ITSELF SHOULD REACH THE LOCAL AREA AROUND OR AFTER DAWN. THIS...AND THE APPROACH OF THE SHORTWAVE TROUGH AND COLD FRONT SHOULD PROVIDE ENOUGH LIFT TO BREAK THE CAP CURRENTLY IN PLACE OVER EAST KY. GIVEN EXPECTED SHEAR AND RATHER STRONG WINDS ALOFT AS WELL AS ELEVATED OR SFC INSTABILITY CONVECTION AROUND DAWN AND INTO THE DAY ON THU COULD BE SEVERE WITH DAMAGING WIND GUSTS AND HAIL THE PRIMARY THREATS. THE THREAT FOR ANY SEVERE THUNDERSTORMS SHOULD DIMINISH FROM NW TO SE FROM MID TO LATE MORNING THROUGH AFTERNOON AS THE COLD FRONT AND THE SHORTWAVE TROUGH AXIS MOVES EAST OF THE AREA AND THE COLD FRONT DROPS SOUTHEAST INTO VA AND TN. IN FACT...DEEPER MOISTURE AND LIFT SHOULD EXIT TO THE SOUTHEAST EARLY ENOUGH THAT DRY WEATHER IS ANTICIPATED FROM LATE EVENING INTO THE OVERNIGHT HOURS TONIGHT ACROSS ALL OF EAST KY. HEIGHT RISES AND ASSOCIATED SFC HIGH PRESSURE BUILDING INTO THE OH VALLEY REGION AND APPALACHIANS WILL BRING DRY WEATHER AND A COLDER AND MUCH DRIER AIRMASS TO END THE SHORT TERM PERIOD. AS FOR POPS...ALTHOUGH THIS IS A LOWER THAN NORMAL CONFIDENCE FORECAST...WENT WITH LIKELY POPS SHORTLY AFTER DAWN FOR THE NORTHWEST COUNTIES AND THEN TRANSITIONED THIS TO THE SOUTH AND EAST THROUGH EARLY AFTERNOON FOR THE ANTICIPATED PREFRONTAL LINE OF CONVECTION SOME OF WHICH MAY BE SEVERE. OPTED FOR PERSISTENCE OF POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL IN THE GRIDS AS WELL. CONVECTION AND CLOUD COVER SHOULD LEAD TO A RATHER LIMITED DIURNAL RISE FOR TODAY AND DAYTIME MAX TEMPS SHOULD NOT BE FAR FROM CURRENT READINGS IN MANY LOCATIONS...WITH THE CURRENTLY DECOUPLED DEEPER VALLEYS GETTING SCOURED OUT AS THE PRESS GRADIENT INCREASES. LOWS TONIGHT...EXPECTED TO BE IN THE MID TO UPPER 50S...ALTHOUGH ONLY ON THE ORDER OF ABOUT 5 DEGREES BELOW NORMAL WILL ON AVERAGE BE 10 TO 15 DEGREES BELOW READINGS FROM THIS MORNING. LINGERING LOW LEVEL MOISTURE FROM TODAY/S ANTICIPATED CONVECTION AND A DECREASING GRADIENT SHOULD LEAD TO SOME PATCHY VALLEY FOG LATER TONIGHT DESPITE ADVECTION OF DRIER AIR. THE COLDER AIRMASS SHOULD LEAD TO HIGHS ONLY IN THE UPPER 70S TO AROUND 80 ON AVERAGE ON FRIDAY OR A FEW DEGREES BELOW NORMAL...OFFERING RELIEF FROM THE RECENT MID WEEK HEAT AND HUMIDITY. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 327 AM EDT THU JUN 13 2013 TROUGHING ALOFT TO OUR EAST WILL REMAIN PERSISTENT THROUGH THE PERIOD LEAVING US IN A NORTHWEST FLOW PATTERN. WHILE SATURDAY LOOKS DRY...RIPPLES PASSING BY IN THE MEAN FLOW WILL BRING RENEWED CHANCES FOR SHOWERS/STORMS BY SUNDAY. ONE SHORTWAVE IN PARTICULAR WILL BE STOUT ENOUGH TO FORCE A COLD FRONT INTO AND THROUGH OUR REGION FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS APPEARS TO BE OUR BEST SHOT AT RAIN. THE FRONT IS PROGGED TO SETTLE TO OUR SOUTH TUESDAY INTO TUESDAY NIGHT WITH DWINDLING RAIN CHANCES THE RESULT. TEMPERATURES FOR THE PERIOD ARE EXPECTED TO REMAIN PRETTY CLOSE TO NORMAL WITH HIGHS IN THE 80S AND LOWS STARTING OUT IN THE 50S ON FRIDAY NIGHT BUT MODERATING INTO THE 60S FOR THE REST OF THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 755 AM EDT THU JUN 13 2013 AS A COLD FRONT AND AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION TODAY...SHOWERS AND THUNDERSTORMS SHOULD WORK ACROSS THE REGION...MAINLY AFTER 14Z THROUGH ABOUT 19Z. HOWEVER...A THUNDERSTORM IS POSSIBLE INITIALLY MAINLY NEAR JKL. STORMS THAT OCCUR DURING THIS PERIOD WILL HAVE POTENTIAL FOR STRONG OR DAMAGING WINDS AND HAIL. AS USUAL...IFR OR LOWER CAN BE EXPECTED IN THE HEAVIER SHOWERS AND STORMS. OTHERWISE... VFR SHOULD PREVAIL OUTSIDE OF CONVECTION EXCEPT PERHAPS SOME IFR OR LOWER FOG LATE IN THE PERIOD BETWEEN 6Z AND 12Z IN VALLEY LOCATIONS SUCH AS LOZ AND SME. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SBH SHORT TERM...JP LONG TERM...ABE AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 412 AM EDT THU JUN 13 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 412 AM EDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. THE SEVERE THUNDERSTORM THREAT WILL END FROM NORTHWEST TO SOUTHEAST FROM LATE MORNING TO EARLY AFTERNOON AS A COLD FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 658 AM EDT THU JUN 13 2013 KYZ106-108-109-131130- MAGOFFIN-MORGAN-WOLFE- 658 AM EDT THU JUN 13 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730 AM EDT THURSDAY MORNING... NORTHERN MAGOFFIN... SOUTHERN MORGAN AND NORTHERN WOLFE. AT 657 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOSNEYVILLE... OR 6 MILES NORTHEAST OF CAMPTON...MOVING EAST AT 45 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SELLARS AROUND 705 AM EDT...CANNEL CITY AROUND 710 AM EDT...LYKINS AROUND 715 AM EDT...GIFFORD AROUND 720 AM EDT...STRINGTOWN AROUND 725 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. PELTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1047 AM EDT THU JUN 13 2013 KYZ044-050>052-060-104-106-131545- MENIFEE-MONTGOMERY-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN- 1047 AM EDT THU JUN 13 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1145 AM EDT THURSDAY MORNING... MENIFEE... MONTGOMERY... MORGAN... ROWAN... BATH... ELLIOTT AND FLEMING. AT 1045 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF FLEMINGSBURG TO 14 MILES NORTHWEST OF MOUNT STERLING TO LEXINGTON...MOVING EAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLEMINGSBURG AROUND 1050 AM EDT...WALLINGFORD AROUND 1055 AM EDT...WYOMING AROUND 1100 AM EDT...OWINGSVILLE AROUND 1105 AM EDT. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS IN EXCESS OF 40 MPH...AND FREQUENT LIGHTNING. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT THURSDAY AFTERNOON FOR EASTERN KENTUCKY. RAY
The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
28 thunderstorm wind. Local standard time, as filed.
Trees were blown down at Paris Pike and Hwy 11.
A large tree was blown down and onto a house on Maysville Ave.
Trees were blown down at Sycamore and Wynn Streets and Queen Street and Ocean Avenue.
A 100 foot tall pine tree was blown down.
A 59 mph wind gust was measured at the mesonet site near Dorton.
A tree was blown down on East College Ave.
A large tree limb was blown down on White Oak Rd in north Irvine.
A tree was blown down, partially blocking Stacy Lane Rd.
A tree was blown down, partially blocking Trotting Ridge Rd.
A tree was blown down, partially blocking McKee Rd/KY 89 South.
A tree was blown down on a property off Hwy 30.
Three trees were blown down on a property off Hwy 30.
A tree was blown down and across Hwy 52 near the intersection of Hwy 52 and Hwy 30.
A couple of trees were blown down on Hwy 2029 just off of Hwy 80.
Trees were blown down on Bullskin Rd at the Sizerock post office.
A tree was blown down and onto a house at Gulston.
Trees were blown down on Crawfish Rd.
A couple of trees were blown down on Hwy 550 west of Hindman.
A tree was blown down on Hwy 421.
Trees were blown down on Hwy 421.
Trees were blown down on Cutshin Rd.
Trees were blown down on Dorton Creek Rd.
Trees were blown down on Elkhorn Creek Rd.
Trees were blown down on Marrowbone Creek.
Trees were blown down along a driveway in Blackey.
A 75 mph wind gust was measured at the mesonet site near Dorton.
A tree was blown down on Clover Ridge Rd.
Trees were blown down on Hwy 931 South at Cowan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457461, 457462, 457463, 457464, 457465, 457466, 457467, 457468, 457470, 457471, 457472, 457473, 457474, 457475, 457476, 457477, 457478, 457479, 457480, 457481, 457482, 457483, 457484, 457485, 457486, 457487, 457488, 457489.